Louisiana, 2019

Flash Flooding in Louisiana, July 30, 2019

July 30, 2019 · NWS LCH · 3 events in 3 counties and zones

A very moist air mass combined with an upper level disturbance to allow rain and thunderstorms across Central Louisiana. Flooding resulted from slow moving storms, but mainly in Rapides Parish.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A very moist air mass combined with an upper level disturbance to allow rain and thunderstorms across Central Louisiana. Flooding resulted from slow moving storms, but mainly in Rapides Parish.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 30, 5:15 AM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 30, 5:15 AM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
615 AM CDT Tue Jul 30 2019

.AVIATION...Areas of rain with scattered storms are over the
region this morning, however minimal impact is occurring around
the terminals at the current time. This will change as the morning
progresses and coverage increases. Storms will remain in vicinity
through the day with periodic lower vis and ceilings possible.
Conditions will improved this evening with the decrease in diurnal
heating and a decrease in coverage. Winds will generally light
and southwest during the period.

&&

.PREV DISCUSSION... /issued 422 AM CDT Tue Jul 30 2019/

DISCUSSION...

Short Term [Today through Wednesday]

GOES 16 upper level water vapor imagery indicates a trough
digging into the Mississippi River Valley this morning. At the
surface, a cold front extended from the Great Lakes southwestward
into Central Oklahoma. Both of these features are expected to
continue pushing into the lower portions of the Mississippi River
Valley and into the CWA today. Both the 00Z KLCH sounding and
satellite observations indicate that PWATs across the CWA are
sitting around 2". The combination of surface and upper level
support for ascent with this deep layer moisture will result in
numerous showers and thunderstorms across the region today.
Locally heavy rainfall will be possible with any of the stronger
showers and thunderstorms. As a result, WPC has highlighted the
entire area in a Marginal Risk for flash flooding.

Convection is expected to decrease in coverage with the loss of
daytime heating at sunset. However, the combination of the upper
level trough, associated surface front, and PWATs of 1.5"-2" will
persist through tonight and into Wednesday. Therefore, slight
chance PoPs were keep through the entire overnight period. Daytime
heating during the day Wednesday will likely result in another
round of numerous showers and thunderstorms from mid-morning into
the early evening hours. Convection should then dissipate by late
Wednesday evening.

Long Term [Thursday through Tuesday]

Model guidance is in general agreement that an amplified upper
level height pattern will be in place across the CONUS with a
trough axis centered along the Appalachians and a ridge axis over
the Rockies. The CWA is forecast to be squished between these two
features through the weekend. While this will result in some upper
level subsidence over the region, PWAT values are forecast to
remain near to slightly above normal. Therefore, convection will
become less widespread on Thursday but the typical summertime
diurnal pattern of convection will continue through the weekend.

There are some indications that early next week the trough axis
will retrograde back towards the region as a shortwave digs
southward from the Canadian Prairies. This could potentially
support increasing chances for convection during the early to
middle part of next week. However, the is a fair amount of
amplitude uncertainty in the trough during this time frame. For
now, maintained climatological PoPs for the later half of the
forecast and will wait to see if a better consensus develops with
respect to the evolution of the upper level trough early next
week.

MARINE...

Scattered to numerous thunderstorms are expected, mainly from mid
morning onward as an upper level trough moves over the region.
Severe weather is not expected and the main threat from any
thunderstorms will be cloud to water lightning and gusty winds.
The upper level trough will remain over the region for much of the
upcoming week. As a result, there will be daily chances for
showers and thunderstorms, mainly late at night into the morning
hours. Meanwhile, the pressure gradient is expected to remain weak
over the coastal waters. This will cause winds and seas to be
light through early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  85  71  89  72 /  70  30  40  10
LCH  86  74  88  73 /  70  30  60  20
LFT  85  72  88  73 /  70  20  60  20
BPT  88  75  88  75 /  70  30  50  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...None.
&&

AVIATION...05
Hazardous weather outlook, Jul 30, 2:33 AM CST, 6 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
333 AM CDT Tue Jul 30 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-310845-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
333 AM CDT Tue Jul 30 2019

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and Tonight.

Numerous showers and thunderstorms are expected across the region
today. Severe weather is not expected and the main threat from
thunderstorms will be cloud to ground lightning. In addition to
lightning, locally heavy rainfall will be possible and could result
in isolated flooding today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered to numerous showers or thunderstorms can be expected
again Wednesday before coverage begins tapering downward through the
weekend. No severe weather is expected but some storms are expected
to produce locally heavy rain and frequent cloud to ground
lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-310845-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
333 AM CDT Tue Jul 30 2019

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are expected, mainly from mid
morning through the rest of today and tonight. Severe
weather is not expected and the main threat from any thunderstorms
will be cloud to water lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected through much of the
period, especially late at night and in the early morning. Severe
weather is not expected and the main threat from any thunderstorms
will be cloud to water lightning and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 30, 7:32 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
832 AM CDT Tue Jul 30 2019

LAZ028-029-032-301415-
Avoyelles LA-Evangeline LA-Rapides LA-
832 AM CDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...NORTHEASTERN EVANGELINE
AND WESTERN AVOYELLES PARISHES UNTIL 915 AM CDT...

At 831 AM CDT, Doppler radar was tracking a strong thunderstorms
over Alexandria International Airport, moving southeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alexandria, Pineville, Marksville, Bunkie, Boyce, Cheneyville,
Alexandria International Airport, Effie, Lena, Ball, Colfax, Mansura,
Lecompte, Hessmer, Tioga, Timber Trails, Esler Regional Airport,
Flatwoods, Lake Ophelia National Wildlife Refuge and Kingsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3150 9268 3145 9271 3139 9266 3148 9220
      3147 9216 3141 9215 3136 9208 3133 9208
      3134 9203 3132 9200 3128 9202 3127 9199
      3122 9199 3125 9196 3123 9192 3129 9193
      3128 9187 3081 9224 3139 9289 3152 9272
TIME...MOT...LOC 1331Z 308DEG 17KT 3133 9252

K. Kuyper
Special weather statement, Jul 30, 8:17 AM CST, 49 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
917 AM CDT Tue Jul 30 2019

LAZ027>029-031>033-043-301515-
Acadia LA-St. Landry LA-Avoyelles LA-Evangeline LA-Allen LA-
Vernon LA-Rapides LA-
917 AM CDT Tue Jul 30 2019

...SIGNIFICANT WEATHER ADVISORY FOR RAPIDES...EVANGELINE...NORTH
CENTRAL ACADIA...AVOYELLES...NORTHWESTERN ST. LANDRY...EAST CENTRAL
VERNON AND NORTHEASTERN ALLEN PARISHES UNTIL 1015 AM CDT...

At 917 AM CDT, Doppler radar was tracking a strong thunderstorm near
Cheneyville, moving southeast at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alexandria, Opelousas, Pineville, Eunice, Oakdale, Ville Platte,
Marksville, Bunkie, Mamou, Simmesport, Glenmora, Moreauville,
Cheneyville, Turkey Creek, Hineston, Bordelonville, Alexandria
International Airport, Morrow, Effie and Ball.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3147 9217 3142 9216 3133 9208 3134 9204
      3133 9201 3129 9203 3127 9200 3122 9199
      3123 9192 3127 9195 3130 9191 3118 9169
      3115 9173 3106 9173 3099 9181 3082 9182
      3039 9226 3107 9299 3140 9260 3148 9220
TIME...MOT...LOC 1417Z 314DEG 15KT 3095 9232

K. Kuyper

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Rapides

When
July 30, 9:06 AM CST to 1:35 PM CST
Where
Rapides County, 0.66 mi ESE of Ball to 2.42 mi NE of Wardville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.415, -92.410

The emergency manager of Rapides Parish along with law enforcement report numerous streets flooded and closed across portions of the parish. Flooding affected Alexandria, Ball, Tioga, Pineville, and Woodworth.

Flash Flood, Allen

When
July 30, 12:30 PM CST to 1:30 PM CST
Where
Allen County, 1.23 mi E of Elizabeth to 1.14 mi NNW of Elizabeth
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.869, -92.779

Pictures posted to social media indicated street flooding in Elizabeth.

Flash Flood, Avoyelles

When
July 30, 12:42 PM CST to 1:42 PM CST
Where
Avoyelles County, 1.69 mi NW of Bunkie to 1.92 mi WNW of Bunkie Smith Arpt
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
30.966, -92.202

Pictures posted to social media indicated street flooding in Bunkie.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2019Every state in 2019This day in weather historyWarnings in Louisiana, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 846461, 846462, 846463.